Kentucky, 2024

Damaging Wind in Kentucky, June 17, 2024

June 17, 2024 · NWS PAH · 1 event in 1 county or zone

With high pressure centered to the east, a weak disturbance lifted northward through the Quad State, producing clusters of showers and thunderstorms during the afternoon into the evening in Western Kentucky. Wind gusts were generally sub-severe, with the exception of a gust that caused a tree to split in Daviess County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

With high pressure centered to the east, a weak disturbance lifted northward through the Quad State, producing clusters of showers and thunderstorms during the afternoon into the evening in Western Kentucky. Wind gusts were generally sub-severe, with the exception of a gust that caused a tree to split in Daviess County. Afternoon MLCAPE near 2000 J/kg decreased to 1000-1500 J/kg during the evening, while effective bulk shear was 20-25 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 1:59 PM CST, 2 hours 34 minutes earlier. Its key messages:

  • A good chance of showers and storms through sunset, then lesser chances tonight and Tuesday.
  • Temperatures will be at or a few degree above normal through Wednesday, then mid 90s return for Thursday into the weekend.
  • A cold front could bring a decent chance of showers and storms to the region Sunday. Cooler temperatures would follow.
Area forecast discussion, Jun 17, 1:59 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
259 PM CDT Mon Jun 17 2024

.KEY MESSAGES...

- A good chance of showers and storms through sunset, then
  lesser chances tonight and Tuesday.

- Temperatures will be at or a few degree above normal through
  Wednesday, then mid 90s return for Thursday into the weekend.

- A cold front could bring a decent chance of showers and storms
  to the region Sunday. Cooler temperatures would follow.

&&

.DISCUSSION...
Issued at 259 PM CDT Mon Jun 17 2024

High pressure aloft centered along the Atlantic Coast will allow
weak disturbances to lift northward through the Quad State
through Tuesday. One such disturbance is helping a large cluster
of showers and thunderstorms to lift northward through
southeast Missouri this afternoon. Lesser disturbances will
keep showers in the forecast through the night in the east and
then more widely scattered showers and thunderstorms for
Tuesday.

For the rest of the afternoon, most guidance struggles to bodily
push the convection north and especially east through the entire
region, so similar to yesterday we will expect the precipitation
to become more scattered with time and northeastward extent.
Torrential downpours and lightning will be the primary concerns,
but a few stronger storms could produce some isolated 30-40 mph
winds.

Tonight, especially after midnight, the focus for showers shifts
over the Pennyrile and southwest Indiana. A thunderstorm will
remain possible, but it should mostly be showers. Widely
scattered showers and storms are expected in the heat of the day
Tuesday. A few stragglers may continue into Tuesday evening,
then we dry out for the rest of the week.

The upper high will build westward Wednesday into Thursday and
then linger overhead into Saturday. We will continue to see
partly sunny/mostly cloudy skies on Wednesday which will help to
hold the heat off for one more day. However, with full sunshine
Thursday through Saturday, the heat will definitely be on.
Expect high temperatures in the middle to upper 90s each
afternoon. Fortunately, it appears that dewpoints will be mixing
down into the middle 60s over much of the area each afternoon.
This should keep the humidity in check, with heat indices only a
degree or two higher than the temperatures. We will likely see
heat indices reach 100 in a few locations each afternoon, but it
may be limited enough in time and space to keep a Heat Advisory
from being issued. We will have to monitor trends in the
dewpoint guidance closely as we go through the week.

There is some light at the end of the tunnel. Most guidance
weakens the ridge and pushes a cold front through the region
Sunday. This would bring a decent chance of convection and
eventually some less hot air. Not sure how confident to be in
these trends, but will run with the consensus for now.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1236 PM CDT Mon Jun 17 2024

Another round of thunderstorms is lifting north toward KCGI and
KPAH, and should impact both terminals this afternoon with gusty
winds and MVFR to IFR conditions. The convection should
struggle to make it to the other sites this afternoon, but
isolated to scattered showers could impact KEVV and KOWB
tonight, into the morning hours. Outside of thunderstorms,
conditions should remain VFR. South winds will gust 15-20kts
throughout the region this afternoon or until thunderstorms
arrive.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DRS
AVIATION...DRS
Hazardous weather outlook, Jun 17, 2:43 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
343 PM CDT Mon Jun 17 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
343 PM CDT Mon Jun 17 2024 /443 PM EDT Mon Jun 17 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Heat indices over the Evansville Tri State will hover around 100
degrees late this afternoon.

Scattered to numerous thunderstorms will continue to stream
northward across the region through sunset. Torrential rainfall
and lightning will be the primary concerns, but a few stronger
storms could produce gusty winds up to 40 mph.

A small chance of thunderstorms will linger through the night
mainly over the Evansville Tri State and the Pennyrile region of
Kentucky.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered mainly afternoon thunderstorms will be possible over
the entire area Tuesday. Locally heavy rainfall and lightning will
be the primary concerns.

A few locations will see afternoon heat indices reach 100 degrees
Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

In the hours before

Special weather statement, Jun 17, 12:42 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
142 PM CDT Mon Jun 17 2024

KYZ001-002-MOZ112-114-171930-
Fulton KY-Hickman KY-New Madrid MO-Mississippi MO-
142 PM CDT Mon Jun 17 2024

...STRONG THUNDERSTORMS WILL IMPACT FULTON...HICKMAN...SOUTHEASTERN
MISSISSIPPI AND EAST CENTRAL NEW MADRID COUNTIES THROUGH 230 PM
CDT...

At 142 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union City to near Marston. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
East Prairie, Fulton, Hickman, Clinton, Towosahgy State Historic
Site, Big Oak Tree State Park, Cayce, Fulgham, Dorena, and
Boundurant.

This includes Interstate 69 in Kentucky between Mile Markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3647 8949 3650 8948 3650 8952 3681 8939
      3668 8881 3667 8881 3650 8888 3651 8932
      3650 8942 3646 8946
TIME...MOT...LOC 1842Z 210DEG 32KT 3635 8905 3647 8957

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Jun 17, 1:22 PM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
222 PM CDT Mon Jun 17 2024

ILZ092-093-KYZ003-004-MOZ111-112-172000-
Alexander IL-Pulaski IL-Carlisle KY-Ballard KY-Scott MO-
Mississippi MO-
222 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PULASKI...
SOUTHEASTERN ALEXANDER...WESTERN CARLISLE...WESTERN BALLARD...
NORTHEASTERN MISSISSIPPI AND EAST CENTRAL SCOTT COUNTIES THROUGH 300
PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Anniston, or 8 miles east of East Prairie, moving north at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Cairo, Wickliffe, Mounds, Mound City, Wyatt, Anniston,
Olive Branch, Horseshoe Lake Conservation Area, Olmsted, Pulaski, and
Wilson City.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 1 and 14.
 Interstate 57 in Missouri between Mile Markers 11 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3680 8934 3723 8940 3722 8905 3675 8913
TIME...MOT...LOC 1921Z 180DEG 38KT 3682 8924

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Jun 17, 2:12 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
312 PM CDT Mon Jun 17 2024

KYZ006-172100-
Graves KY-
312 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRAVES COUNTY
THROUGH 400 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mayfield, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mayfield and Sedalia.

This includes Interstate 69 in Kentucky between Mile Markers 19 and
34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 8871 3691 8870 3691 8848 3662 8849
TIME...MOT...LOC 2011Z 181DEG 19KT 3670 8860

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Jun 17, 3:02 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
402 PM CDT Mon Jun 17 2024

ILZ090-094-KYZ005>008-172145-
Massac IL-Pope IL-Marshall KY-McCracken KY-Graves KY-Livingston KY-
402 PM CDT Mon Jun 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MASSAC...
SOUTHEASTERN POPE...SOUTHERN LIVINGSTON...WESTERN MARSHALL...
SOUTHEASTERN MCCRACKEN AND NORTHEASTERN GRAVES COUNTIES THROUGH 445
PM CDT...

At 401 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles west of Benton, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Paducah, Benton, Calvert City, Reidland, Ledbetter, Smithland,
Hamletsburg, and Symsonia.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 11 and 33.
 Interstate 69 in Kentucky between Mile Markers 33 and 40, and
between Mile Markers 43 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3683 8863 3716 8858 3723 8835 3710 8822
      3708 8823 3707 8822 3678 8843
TIME...MOT...LOC 2101Z 198DEG 24KT 3689 8849

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DWS
Special weather statement, Jun 17, 4:10 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
510 PM CDT Mon Jun 17 2024

INZ087-088-172245-
Warrick IN-Spencer IN-
510 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARRICK AND CENTRAL
SPENCER COUNTIES THROUGH 545 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Grandview, or 9 miles north of Rockport, moving
north at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dale, Grandview, Santa Claus, Chrisney, Tennyson, and Gentryville.

This includes Interstate 64 in Indiana between Mile Markers 49 and
55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3793 8695 3793 8699 3796 8719 3821 8713
      3818 8685
TIME...MOT...LOC 2210Z 191DEG 23KT 3802 8706

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DWS
Special weather statement, Jun 17, 4:21 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
521 PM CDT Mon Jun 17 2024

KYZ019-172245-
Daviess KY-
521 PM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DAVIESS COUNTY
THROUGH 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Masonville, or near Owensboro, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Owensboro and Masonville.

This includes Interstate 165 between Mile Markers 62 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3763 8698 3764 8707 3779 8709 3780 8707
      3782 8706 3783 8705 3782 8689
TIME...MOT...LOC 2221Z 186DEG 16KT 3769 8702

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DWS

The radar

The Evansville,IN radar (KVWX), 83 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Daviess

When
June 17, 4:33 PM CST
Where
Daviess County, 0.46 mi SE of Brownwood Manor
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
37.746, -87.043

A large tree split down the middle that fell onto vehicles in the Gateway Townhomes parking lot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194350.